Full Text:   <2705>

CLC number: R139+.3

On-line Access: 2012-05-04

Received: 2012-01-05

Revision Accepted: 2012-03-27

Crosschecked: 2012-04-09

Cited: 11

Clicked: 6070

Citations:  Bibtex RefMan EndNote GB/T7714

-   Go to

Article info.
1. Reference List
Open peer comments

Journal of Zhejiang University SCIENCE B 2012 Vol.13 No.5 P.413-418

http://doi.org/10.1631/jzus.B1200008


Successful treatment of patients with paraquat intoxication: three case reports and review of the literature


Author(s):  Qin Zhang, Wei-zhen Wu, Yuan-qiang Lu, Jie-zan Wang, An-dong Shang, Feng Yao, Yan Chen

Affiliation(s):  1Department of Emergency, the First Affiliated Hospital, School of Medicine, Zhejiang University, Hangzhou 310003, China; more

Corresponding email(s):   luyuanqiang@yahoo.cn

Key Words:  Paraquat poisoning, Hemoperfusion, Glucocorticoid, Cyclophosphamide


Qin Zhang, Wei-zhen Wu, Yuan-qiang Lu, Jie-zan Wang, An-dong Shang, Feng Yao, Yan Chen. Successful treatment of patients with paraquat intoxication: three case reports and review of the literature[J]. Journal of Zhejiang University Science B, 2012, 13(5): 413-418.

@article{title="Successful treatment of patients with paraquat intoxication: three case reports and review of the literature",
author="Qin Zhang, Wei-zhen Wu, Yuan-qiang Lu, Jie-zan Wang, An-dong Shang, Feng Yao, Yan Chen",
journal="Journal of Zhejiang University Science B",
volume="13",
number="5",
pages="413-418",
year="2012",
publisher="Zhejiang University Press & Springer",
doi="10.1631/jzus.B1200008"
}

%0 Journal Article
%T Successful treatment of patients with paraquat intoxication: three case reports and review of the literature
%A Qin Zhang
%A Wei-zhen Wu
%A Yuan-qiang Lu
%A Jie-zan Wang
%A An-dong Shang
%A Feng Yao
%A Yan Chen
%J Journal of Zhejiang University SCIENCE B
%V 13
%N 5
%P 413-418
%@ 1673-1581
%D 2012
%I Zhejiang University Press & Springer
%DOI 10.1631/jzus.B1200008

TY - JOUR
T1 - Successful treatment of patients with paraquat intoxication: three case reports and review of the literature
A1 - Qin Zhang
A1 - Wei-zhen Wu
A1 - Yuan-qiang Lu
A1 - Jie-zan Wang
A1 - An-dong Shang
A1 - Feng Yao
A1 - Yan Chen
J0 - Journal of Zhejiang University Science B
VL - 13
IS - 5
SP - 413
EP - 418
%@ 1673-1581
Y1 - 2012
PB - Zhejiang University Press & Springer
ER -
DOI - 10.1631/jzus.B1200008


Abstract: 
Objective: To report on three patients with paraquat (PQ) intoxication surviving after combined therapy with hemoperfusion (HP), cyclophosphamide (CTX), and glucocorticoid. Methods: Three patients suffered acute renal failure in a few days after ingesting a lethal amount of PQ. Chest computed tomography (CT) scans revealed obvious pulmonary inflammation, pleural effusion, and fibrous lesions several days after ingestion. HP was performed immediately, followed by large doses of glucocorticoid (methylprednisolone, 500 g/d) and CTX (approximately 4 g). Results: After 50 d of treatments, all three patients were discharged in healthy condition, with chest CT showing small fibrous lesions, exudation, and both lungs clear of auscultation. Conclusions: The protective effect of the lungs may have been due to timely treatment at adequate doses.

Darkslateblue:Affiliate; Royal Blue:Author; Turquoise:Article

Reference

[1]Addo, E., Ramdial, S., Poon-King, T., 1984. High dosage cyclophosphamide and dexamethasone treatment of paraquat poisoning with 75% survival. West Indian Med. J., 33(4):220-226.

[2]Afzali, S., Gholyaf, M., 2008. The effectiveness of combined treatment with methylprednisolone and cyclophosphamide in oral paraquat poisoning. Arch. Iran Med., 11(4):387-391.

[3]Agarwal, R., Srinivas, R., Aggarwal, A.N., Gupta, D., 2007. Immunosuppressive therapy in lung injury due to paraquat poisoning: a meta-analysis. Singapore Med. J., 48(11):1000-1005.

[4]Bismuth, C., Hall, A.H., Baud, F.J., Borron, S., 1996. Pulmonary dysfunction in survivors of acute paraquat poisoning. Vet. Hum. Toxicol., 38(3):220-222.

[5]Dinis-Oliveira, R.J., de Pinho, P.G., Santos, L., Teixeira, H., Magalhaes, T., Santos, A., de Lourdes Bastos, M., Remiao, F., Duarte, J.A., Carvalho, F., 2009. Postmortem analyses unveil the poor efficacy of decontamination, anti-inflammatory and immunosuppressive therapies in paraquat human intoxications. PloS One, 4(9):e7149.

[6]Gawarammana, I.B., Buckley, N.A., 2011. Medical management of paraquat ingestion. Br. J. Clin. Pharmacol., 72(5):745-757.

[7]Ghaffari, A.R., Noshad, H., Ostadi, A., Hasanzadeh, N., 2011. Effect of pulse therapy with glucocorticoid and cyclophosphamide in lung fibrosis due to paraquat poisoning in rats. Saudi Med. J., 32(3):249-253.

[8]Hong, S.Y., Yang, J.O., Lee, E.Y., Kim, S.H., 2003. Effect of haemoperfusion on plasma paraquat concentration in vitro and in vivo. Toxicol. Ind. Health, 19(1):17-23.

[9]Huang, W.D., Wang, J.Z., Lu, Y.Q., DI, Y.M., Jiang, J.K., Zhang, Q., 2011. Lysine acetylsalicylate ameliorates lung injury in rats acutely exposed to paraquat. Chin. Med. J., 124(16):2496-2501.

[10]Jo, Y.H., Kwon, W.Y., Lee, J.H., Kim, K., Shin, S.D., Kang, Y.J., Suh, G.J., 2008. The effect of ethyl pyruvate on dapsone-induced methemoglobinemia in rats. Clin. Toxicol., 46(9):811-814.

[11]Kang, M.S., Gil, H.W., Yang, J.O., Lee, E.Y., Hong, S.Y., 2009. Comparison between kidney and hemoperfusion for paraquat elimination. J. Korean Med. Sci., 24(Suppl.):S156-S160.

[12]Lee, J., Kwon, W., Jo, Y., Suh, G., Youn, Y., 2008. Protective effects of ethyl pyruvate treatment on paraquat-intoxicated rats. Hum. Exp. Toxicol., 27(1):49-54.

[13]Li, L.R., Sydenham, E., Chaudhary, B., You, C., 2010. Glucocorticoid with cyclophosphamide for paraquat-induced lung fibrosis. Cochrane Database Syst. Rev., (4):CD008084.

[14]Lin, J.L., Wei, M.C., Liu, Y.C., 1996. Pulse therapy with cyclophosphamide and methylprednisolone in patients with moderate to severe paraquat poisoning: a preliminary report. Thorax, 51(7):661-663.

[15]Lin, J.L., Lin-Tan, D.T., Chen, K.H., Huang, W.H., Hsu, C.W., Hsu, H.H., Yen, T.H., 2011. Improved survival in severe paraquat poisoning with repeated pulse therapy of cyclophosphamide and steroids. Intensive Care Med., 37(6):1006-1013.

[16]Lin, N.C., Lin, J.L., Lin-Tan, D.T., Yu, C.C., 2003. Combined initial cyclophosphamide with repeated methylprednisolone pulse therapy for severe paraquat poisoning from dermal exposure. J. Toxicol. Clin. Toxicol., 41(6):877-881.

[17]Lu, Y.Q., Jiang, J.K., Huang, W.D., 2011. Clinical features and treatment in patients with acute 2,4-dinitrophenol poisoning. J. Zhejiang Univ.-Sci. B (Biomed. & Biotechnol.), 12(3):189-192.

[18]Moon, J.M., Chun, B.J., 2011. The efficacy of high doses of vitamin C in patients with paraquat poisoning. Hum. Exp. Toxicol., 30(8):844-850.

[19]Sabzghabaee, A.M., Eizadi-Mood, N., Montazeri, K., Yaraghi, A., Golabi, M., 2010. Fatality in paraquat poisoning. Singapore Med. J., 51(6):496-500.

[20]Suh, G.J., Lee, C.C., Jo, I.J., Shin, S.D., Lee, J.C., Min, B.G., Singer, A.J., 2008. Hemoperfusion using dual pulsatile pump in paraquat poisoning. Am. J. Emerg. Med., 26(6):641-648.

[21]Suntres, Z.E., 2002. Role of antioxidants in paraquat toxicity. Toxicology, 180(1):65-77.

[22]Vale, J.A., Meredith, T.J., Buckley, B.M., 1987. Paraquat poisoning: clinical features and immediate general management. Hum. Exp. Toxicol., 6(1):41-47.

[23]Wilks, M.F., Fernando, R., Ariyananda, P.L., Eddleston, M., Berry, D.J., Tomenson, J.A., Buckley, N.A., Jayamanne, S., Gunnell, D., Dawson, A., 2008. Improvement in survival after paraquat ingestion following introduction of a new formulation in Sri Lanka. PloS Med., 5(2):e49.

[24]Xu, X.L., Wang, W., Song, Z.J., Ding, H., Duan, X.H., Meng, H.C., Chong, J., 2011. Imaging in detecting sites of pulmonary fibrosis induced by paraquat. World J. Emerg. Med., 2(1):45-49.

[25]Yang, J.O., Gil, H.W., Kang, M.S., Lee, E.Y., Hong, S.Y., 2009. Serum total antioxidant statuses of survivors and nonsurvivors after acute paraquat poisoning. Clin. Toxicol., 47(3):226-229.

[26]Yoon, S.C., 2009. Clinical outcome of paraquat poisoning. Korean J. Intern. Med., 24(2):93-94.

[27]Zerin, T., Kim, Y.S., Hong, S.Y., Song, H.Y., 2012. Protective effect of methylprednisolone on paraquat-induced A549 cell cytotoxicity via induction of efflux transporter, P-glycoprotein expression. Toxicol. Lett., 208(2):101-107.

Open peer comments: Debate/Discuss/Question/Opinion

<1>

Please provide your name, email address and a comment





Journal of Zhejiang University-SCIENCE, 38 Zheda Road, Hangzhou 310027, China
Tel: +86-571-87952783; E-mail: cjzhang@zju.edu.cn
Copyright © 2000 - 2022 Journal of Zhejiang University-SCIENCE